Hail, McCone
- When
- July 7, 6:20 PM MST
- Where
- McCone County, 0.47 mi E of Brockway
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 47.300, -105.760
Public reported, via social media, quarter size hail.
A large low pressure system from the west, with many smaller-scale disturbances combined with a very unstable atmosphere, to allow several strong to severe thunderstorms to develop and move eastward through northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A large low pressure system from the west, with many smaller-scale disturbances combined with a very unstable atmosphere, to allow several strong to severe thunderstorms to develop and move eastward through northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 7, 3:08 PM MST, 3 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 408 PM MDT Sun Jul 7 2019 .DISCUSSION... Evening Update: Severe Thunderstorm Watch 497 is in effect until 10 pm MDT for the following counties: - Phillips - Petroleum - Garfield - Valley - Daniels - Sheridan - Roosevelt - McCone Line of convection and storms continues to boil from S-SW of Billings to just N-NW OF Glasgow Montana. The cap has eroded away for storms over portions of Phillips and northern Valley Counties. Rapid development of strong to severe thunderstorms has occurred over portions of Phillips and Valley Counties. A couple of supercells have already developed, however these storms are having a difficult time maintaining persistent updrafts. Strong mucape up around 3000-4500 j/kg and reasonable shear for supercell development, possibly evolving into a Quasi-Linear Convective System event later this evening. Low probability on tornadoes, with the greatest threat and highest probability of around 15% on large hail and strong wind gusts in excess of 60 mph. A Slight Risk of Severe Thunderstorms covers all of northeast Montana this evening. There is also a Marginal Risk of heavy rainfall to produce Flash Flooding which covers all of NE Montana this evening through Tuesday with a Slight Risk extending into portions of Wibaux, Prairie counties for Monday. Previous Discussion 401 am MDT: ...Severe storms expected this afternoon and evening... A slow moving cold front will push across the region today and tonight, ahead of which an unstable air mass will help set off afternoon and evening thunderstorms. Low level southeast flow will help add low level moisture to the boundary layer with afternoon dew points expected to surge into the 50s and 60s, although there could be an area of drier air to keep an eye on. That said, Bufkit soundings show a nice veering wind profile, and CAPE/0-6 km shear profiles indicate that supercell structures will initiate over the complex terrain of Central Montana this afternoon, and then track northeast toward SW portions of the CWA after 3PM. Mesoscale guidance lends additional support to this idea, and some of the cells may organize into linear structures as they track northeast into the evening hours, thus, a wind and hail threat look to exist as well as locally heavy rainfall. Most convection should be downstream of the CWA into Canada and North Dakota around or shortly after midnight. Look for continued showers and thunderstorms at times Monday and Tuesday as the upper trough currently over the Pacific Northwest translates east over the Northern High Plains. By Wednesday, upper ridging will help to deliver drier weather conditions to the area as well as warmer temperatures. Some flattening of the ridge is expected late in the week with shortwaves tracking through the flow, which could bring about a return of a more active pattern. Maliawco && .AVIATION... IFR/MVFR CIGS and VSBYS will be possible late this afternoon and overnight with thunderstorms. Additionally, Strong thunderstorm wind gusts and shifting winds will be possible through 09z. Winds southeast at 10 to 15 kts by this afternoon, decreasing to 5 to 10 mph tonight. Winds are forecast to become W-NW between 00z-12z behind the slow moving front. NW winds Monday 6-12 kts. TC && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Special Weather Statement National Weather Service Glasgow MT 224 PM MDT Sun Jul 7 2019 MTZ016-072115- Central and Southeast Phillips MT- 224 PM MDT Sun Jul 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PHILLIPS COUNTY UNTIL 315 PM MDT... At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles southwest of Malta, moving northeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Malta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4807 10808 4822 10823 4849 10774 4826 10750 TIME...MOT...LOC 2024Z 234DEG 30KT 4820 10807 Mottice
Special Weather Statement National Weather Service Glasgow MT 310 PM MDT Sun Jul 7 2019 MTZ059-061-072200- Northern Valley MT-Northern Phillips MT- 310 PM MDT Sun Jul 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHILLIPS AND NORTHWESTERN VALLEY COUNTIES UNTIL 400 PM MDT... At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles northeast of Saco, or 22 miles east of Whitewater, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Frenchman Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern Montana. LAT...LON 4857 10713 4868 10729 4892 10700 4875 10674 TIME...MOT...LOC 2110Z 228DEG 16KT 4869 10714 Mottice
Special Weather Statement National Weather Service Glasgow MT 351 PM MDT Sun Jul 7 2019 MTZ017-061-072245- Northern Valley MT-Central and Southern Valley MT- 351 PM MDT Sun Jul 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VALLEY COUNTY UNTIL 445 PM MDT... At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles northeast of Hinsdale, or 27 miles southwest of Opheim, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Valley County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern Montana. LAT...LON 4858 10701 4874 10702 4883 10660 4855 10657 TIME...MOT...LOC 2150Z 266DEG 13KT 4865 10692 Mottice
Special Weather Statement National Weather Service Glasgow MT 648 PM MDT Sun Jul 7 2019 MTZ022-023-080145- Garfield MT-McCone MT- 648 PM MDT Sun Jul 7 2019 ...SPECIAL WEATHER STATEMENT... At 647 PM MDT, Doppler radar was tracking a strong thunderstorm near Rock Creek Rec Area, or 34 miles southwest of Wolf Point, moving northeast at 10 mph. Small hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Rock Creek Rec Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern Montana. LAT...LON 4760 10612 4769 10640 4797 10624 4782 10586 TIME...MOT...LOC 0047Z 208DEG 8KT 4776 10619 Bigelbach
Special Weather Statement National Weather Service Glasgow MT 650 PM MDT Sun Jul 7 2019 MTZ023-025-080145- Dawson MT-McCone MT- 650 PM MDT Sun Jul 7 2019 ...SPECIAL WEATHER STATEMENT... At 650 PM MDT, Doppler radar was tracking a strong thunderstorm near Circle, moving northeast at 15 mph. Small hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Circle. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern Montana. LAT...LON 4728 10561 4739 10579 4769 10561 4750 10520 TIME...MOT...LOC 0050Z 215DEG 14KT 4739 10566 Bigelbach
Special Weather Statement National Weather Service Glasgow MT 711 PM MDT Sun Jul 7 2019 MTZ022-023-025-026-080215- Garfield MT-Dawson MT-Prairie MT-McCone MT- 711 PM MDT Sun Jul 7 2019 ...SPECIAL WEATHER STATEMENT... At 711 PM MDT, Doppler radar was tracking a strong thunderstorm near Brockway, or 16 miles southwest of Circle, moving northeast at 15 mph. Small hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Brockway and Watkins. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern Montana. LAT...LON 4699 10577 4715 10613 4748 10583 4727 10533 TIME...MOT...LOC 0111Z 215DEG 14KT 4724 10581 Bigelbach
The Glasgow radar (KGGW), 120 km away, was scanning. The volume nearest the first event began at 01:22 UTC.
7 hail, 3 thunderstorm wind, 2 heavy rain, 2 flash flood. Local standard time, as filed.
Public reported, via social media, quarter size hail.
Public reported a 59 mph wind gust from their home weather station, along with heavy rain.
Public estimated wind gusts of 60 mph that broke tree branches and tossed wind breaks.
Public estimated 60 mph wind gusts.
Public estimated hail up to the size of quarters.
Trained spotter reported hail up to the size of quarters, along with a 44 mph wind gust measured on their Davis weather station.
Public reported at least 3.25 inches of rain.
Trained spotter reported at least 4.4 inches of rain in approximately 45 minutes.
Public reported golf ball size hail.
McCone County Sheriff's Office reported a large washout on Ash Creek Road.
McCone County Sheriff's Office reported several county roads washed out and closed.
Trained spotter reported quarter size hail.
Public reported, via social media, half dollar size hail.
Trained spotter reported quarter size hail. Time estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839393, 837414, 839400, 837402, 837403, 837838, 839398, 837847, 839396, 839403, 839404, 837848, 839395, 837852.